Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 10, NWS Amarillo, TX

April 22, 2010Donley County, Gray County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 22, 2010, 6:14 PM CDT for Donley County, Gray County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2010, 6:14 PM CDT (23:14 UTC)
Expired
Apr 22, 2010, 7:00 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:30 PM CDTTORNADO5 Nw Alanreed, TXLARGE INTENSE CIRCULATION... APPROXIMATELY ONE QUARTER OF A MILE WIDE... WITH SEVERAL BRIEF MULTI VORTEX STYLE TOUCHDOWNS. TORNADO BEGAN 1 MILE NORTH OF LAKE MCCLELLAN AND ENDED 4 MILES N OF ALANREED. MULTIPLE REPORTS RECEIVED.
Apr 22, 6:36 PM CDTHAIL 1.757 E Groom, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WFUS54 KAMA 222314
TORAMA
TXC129-179-230000-
/O.NEW.KAMA.TO.W.0010.100422T2314Z-100423T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS.
  NORTH CENTRAL DONLEY COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
  MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR LAKE
  MCCLELLAN...OR ABOUT 19 MILES NORTH OF CLARENDON...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEFORS...LAKE
  MCCLELLAN AND ALANREED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

&&

LAT...LON 3552 10076 3546 10062 3528 10054 3515 10090
      3524 10108
TIME...MOT...LOC 2315Z 226DEG 17KT 3522 10092

$$

LG
2 follow-up statements
137 
WWUS54 KAMA 222338
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT THU APR 22 2010

TXC129-179-230000-
/O.CON.KAMA.TO.W.0010.000000T0000Z-100423T0000Z/
GRAY TX-DONLEY TX-
638 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL DONLEY AND GRAY COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A TORNADO.  THIS TORNADO WAS LOCATED NEAR LAKE
MCCLELLAN ALONG INTERSTATE 40...OR ABOUT 21 MILES NORTH OF 
CLARENDON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MCCLELLAN...
  ALANREED...
  LEFORS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 3552 10076 3546 10062 3528 10054 3515 10090
      3524 10108
TIME...MOT...LOC 2338Z 226DEG 17KT 3525 10084

$$

LG
552 
WWUS54 KAMA 222349
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT THU APR 22 2010

TXC129-179-230000-
/O.CON.KAMA.TO.W.0010.000000T0000Z-100423T0000Z/
GRAY TX-DONLEY TX-
649 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL DONLEY AND GRAY COUNTIES...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A TORNADO.  THIS TORNADO WAS LOCATED 3 MILES 
NORTHWEST OF ALANREED...OR ABOUT 21 MILES SOUTHEAST OF 
PAMPA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALANREED...
  LAKE MCCLELLAN...
  LEFORS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3552 10076 3546 10062 3528 10054 3515 10090
      3524 10108
TIME...MOT...LOC 2349Z 226DEG 17KT 3529 10077

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 5:16 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 22, 5:16 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT THU APR 22 2010

.DISCUSSION...
ONGOING SVR WEATHER EVENT UNFOLDING SO WILL KEEP SHORT. TOR WATCH IN
EFFECT UNTIL 03Z FOR CNTRL AND ERN ZONES. SFC TROF OR VERY WEAK
SEMBLANCE OF A DRYLINE SITUATED IN CNTRL TX AND OK PNHDLS THIS
AFTERNOON AND IS ACTING AS PRIMARY FOCUS FOR TSTMS AT THIS TIME.
HOWEVER...DO NOT BELIEVE THIS IS A TRUE W TX DEFINITION OF A DRYLINE
AND BASED ON RADAR TRENDS OF PRECIP DVLPG TO THE W OF THE AXIS...AM
MORE INCLINED TO CALL IT A SFC TROF OR WEAK REFLECTION OF A
SEMIDRYLINE. IN ANY CASE...HAVE A TIGHT GRADIENT FOR POPS OF 30-40
WRN ZONES...TO 60 POPS ERN SECTIONS FOR TONIGHT. SPREAD MENTION OF
SVR FURTHER W IN GRIDS TO BETTER ACCOUNT FOR CURRENT TRENDS FOR THIS
EVENING. PACIFIC COLD FRONT TO EVENTUALLY CATCH UP WITH SFC TROF OR
WEAK DRYLINE LATER TNGT AND FRIDAY...FOLLOWED BY NRN STREAM COLD
FRONT ON SATURDAY.

THE WIND MACHINE WILL CRANK UP ON FRIDAY AS STRONG UPPER LEVEL LOW
PRESSURE SYSTEM ROLLS NEWD INTO CNTRL PLAINS STATES. ALL MODELS IN
EXCELLENT AGREEMENT WITH THIS TRACK...WHICH SUGGESTS DRY SLOT
INVADING THE REGION ALONG WITH WINDY CONDITIONS DUE TO TIGHT PRESSURE
GRADIENT. COULD VERY WELL END UP WITH A WIND ADVISORY OVER PARTS OF
WRN AND SWRN TX PNHDL FRIDAY. LATER SHIFTS MAY NEED TO CONSIDER WIND
ADVISORY FRIDAY FOR THAT PART OF FCST AREA.

DECIDED ON SLGT CHC POPS FOR FRI NIGHT ACROSS OK PNHDL AND NRN TX
PNHDL DUE TO PSBL WRAPAROUND LIGHT PRECIP AS UPPER LOW SLIDES BY TO
OUR N AND E.

NEXT COLD FRONT AND ASSOCIATED NRN STREAM SHORTWAVE TROF PROGGED TO
AFFECT THE PNHDLS MONDAY INTO TUESDAY. MODELS CRANK OUT SOME LIGHT
PRECIP BUT HAVE OPTED TO KEEP POPS BELOW MENTIONABLE FOR NOW UNTIL FINER
TIMING DETAILS ARE RESOLVED. ANOTHER WRN US UPPER LOW THEN PROGGED TO
AFFECT THE AREA LATER NEXT WED INTO THURSDAY. HOWEVER...FCST TRACK
SUGGESTS THIS STORM SYSTEM MAY BE MORE OF A WINDBAG ALONG WITH DRY
SLOT INVASION AS OPPOSED TO THREAT OF PRECIP. SO HAVE RETAINED A DRY
FCST FOR THAT TIME PERIOD AS WELL.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE MIDDLE OF
NEXT WEEK DUE TO GREENUP AND WET GROUNDS FROM RECENT PRECIPITATION.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                42  64  42  68  42 /  50   5  10  10   5
BEAVER OK                  47  68  45  68  43 /  60  10  20  20  10
BOISE CITY OK              40  63  40  65  39 /  30  10  20  20  10
BORGER TX                  46  66  46  69  46 /  50  10  10  10   5
BOYS RANCH TX              41  63  41  68  41 /  30  10  10  10   5
CANYON TX                  41  64  41  68  41 /  40   5  10  10   5
CLARENDON TX               47  70  45  70  46 /  60  10   5  10   5
DALHART TX                 40  63  40  67  39 /  30  10  20  10  10
GUYMON OK                  45  67  44  67  42 /  50  10  20  20  10
HEREFORD TX                40  64  40  68  40 /  30   5   5  10   5
LIPSCOMB TX                51  70  45  69  45 /  60  10  20  20  10
PAMPA TX                   45  68  45  68  45 /  60  10  10  10   5
SHAMROCK TX                51  72  46  71  46 /  60  10  10  10   5
WELLINGTON TX              51  73  47  72  47 /  60  10  10  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 22, 2:49 PM CDT, 3 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT THU APR 22 2010

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
249 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE CENTRAL AND
EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MUCH OF THE
PANHANDLES AS A DRYLINE BECOMES ESTABLISHED ACROSS THE REGION. SOME
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE CENTRAL AND EASTERN TEXAS
AND OKLAHOMA PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES BEING THE MAIN THREATS.

IN ADDITION...STRONG SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS UP TO 40 MPH ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THEREFORE...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

WINDY CONDITIONS WILL OCCUR ACROSS THE SOUTHWEST TEXAS PANHANDLE ON
FRIDAY...WITH SOUTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WITH HIGHER
GUSTS. A WIND ADVISORY MAY BECOME NECESSARY ON FRIDAY ACROSS THE
SOUTHWEST TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING DUE TO
THE THREAT OF SEVERE THUNDERSTORMS.

NUTTALL

In the hours before

Local storm report, Apr 22, 5:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             6 E GROOM               35.20N 101.00W
04/22/2010  M2.75 INCH       GRAY               TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1000346

ERA
Local storm report, Apr 22, 5:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 E GROOM               35.20N 101.05W
04/22/2010  M2.50 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000347

KJS
Local storm report, Apr 22, 5:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             25 W MIAMI              35.69N 101.09W
04/22/2010  E1.50 INCH       ROBERTS            TX   TRAINED SPOTTER

            HAIL STARTED AROUND 1633 CST AND LASTED FOR ABOUT 10
            MINUTES.

&&

EVENT NUMBER AMA1000348

KJS
Local storm report, Apr 22, 5:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 W AMARILLO            35.20N 101.87W
04/22/2010                   POTTER             TX   PUBLIC

            LARGE TREE KNOCKED OVER BY THE THUNDERSTORM WINDS.

&&

EVENT NUMBER AMA1000350

KJS
Local storm report, Apr 22, 6:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 E GROOM               35.20N 101.05W
04/22/2010  E1.75 INCH       GRAY               TX   LAW ENFORCEMENT

            GROOM FIRE DEPARTMENT REPORTED THE HAIL NEAR BOYDSTON
            ROAD AND WEST OF HIGHWAY 70.

&&

EVENT NUMBER AMA1000351

KJS
Local storm report, Apr 22, 6:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 SE GROOM              35.17N 101.07W
04/22/2010  E1.75 INCH       DONLEY             TX   LAW ENFORCEMENT

            GROOM FIRE DEPARTMENT REPORTED THE HAIL NEAR BOYDSTON
            ROAD AND WEST OF HIGHWAY 70.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER AMA1000351

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:15 PM CDTAreal Flood AdvisoryAMAOldham3 hr
Apr 21, 7:55 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham28 min
Apr 22, 3:08 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Sherman67 min
Apr 22, 4:14 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree61 min
Apr 22, 4:42 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray93 min
Apr 22, 5:03 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Moore, Potter, Randall57 min
Apr 22, 5:09 PM CDTTornado WarningAMAArmstrong, Carson, Donley, Gray51 min
Apr 22, 5:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree62 min
Apr 22, 5:39 PM CDTTornado WarningAMAArmstrong, Carson, Donley, Gray51 min
Apr 22, 5:47 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson3 hr
Apr 22, 5:53 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts31 min
Apr 22, 5:58 PM CDTTornado WarningAMAGray, Wheeler47 min
Apr 22, 6:02 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts58 min
Apr 22, 6:19 PM CDTSevere Thunderstorm WarningAMAOchiltree56 min
Apr 22, 6:22 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts53 min
Apr 22, 6:29 PM CDTTornado WarningAMAArmstrong, Carson, Donley, Gray31 min
Apr 22, 6:43 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray, Wheeler62 min
Apr 22, 6:44 PM CDTTornado WarningAMAGray, Hemphill, Roberts, Wheeler34 min
Apr 22, 6:47 PM CDTSevere Thunderstorm WarningAMACarson, Gray33 min
Apr 22, 6:58 PM CDTTornado WarningAMAGray, Wheeler47 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.